Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 49, NWS Quad Cities, IA

June 20, 2018Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jun 20, 2018, 8:21 PM CDT for Henry County, Rock Island County, Illinois. It took effect at Jun 21, 2018, 1:00 PM CDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Jun 20, 2018, 8:21 PM CDT (01:21 UTC)
In effect from
Jun 21, 2018, 1:00 PM CDT
Expired
Jul 3, 2018, 10:35 AM CDT
In force
12 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Moline (MLII2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 20, 7:24 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 20, 7:24 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
724 PM CDT Wed Jun 20 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 251 PM CDT Wed Jun 20 2018

18z surface data has a weak surface low west of KDSM. A warm front
ran east from the low just south of I-80. Dew points along and south
of the front were in the 70s. Well north of the front dew points
were in the 50s and 60s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Through sunset, convection will continue to increase in areal
coverage and form a broken band of showers and storms that moves
north northeast or northeast with time. The high moisture levels in
the atmosphere means that any storm will be capable of producing
locally heavy rainfall. If this heavy rain occurs over a short time
period or over an urban area nuisance flooding would be possible.

Tonight the overall intensity of the convection should decrease.
However, the forcing from the approaching upper low will cause the
band of convection to slowly rotate across the northeast half of the
area. The southwest half of the area should see areal coverage of
convection slowly decrease.

Thursday, a persistent band of showers with embedded thunderstorms
will remain across the northeast third of the area. Weak diurnal
heating will allow new convection to develop during the late morning
and afternoon hours across the remainder of the area.

Overall rainfall through late Thursday afternoon should be 0.5 to
1.5 inches with the heavier amount generally north of I-80. On a
localized level, some rainfall amounts could be closer to 2 inches.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Rainy periods with below normal temperatures are expected through
much of the extended forecast. Normally highs are 80-86; with lows
60-66.

Thursday night and Friday: An upper level low will rotate across
northeast Missouri into southern Illinois during this period with
widespread rainfall and scattered storms.  The exact location of the
heaviest rains is still not certain at this time. Isolated flash
flooding will be possible in areas that receive several days of rain
on saturated ground. The main flooding concern will be with rivers.
See Hydrology section below. The rain will essentially wind down
from west to east Friday afternoon and evening as the low moves off
to the northeast. Temperatures will be in the upper 60s and 70s.

Saturday and Sunday: Saturday will be dry; with a ridge of high
pressure over the area. There is a chance for some showers/storms
across mainly the southern half of the CWA Saturday night into
Sunday as a weak shortwave pivots across the region. The second half
of Sunday will be mainly dry. Highs will be in the mid 70s to low
80s both days.

Monday through next Wednesday: Quiet conditions are expected Monday
with rain chances overspreading the entire area Monday night into
Wednesday. It is still too early for finer details, but this system
early next week appears to be much stronger than the weekend system
and may bring heavy rain and the possibility of severe weather. A
warming trend will be seen early next week, reaching back to near
normal by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 723 PM CDT Wed Jun 20 2018

Areas of MVFR/lcl IFR conds. Upper level low pressure will be
spinning over the area through Thursday. Periods of showers and a
few embedded thunderstorms can be expected through this taf cycle.
East winds 10 to 15 knots tonight and Thursday.

&&

.HYDROLOGY...
Issued at 251 PM CDT Wed Jun 20 2018

Periods of moderate to heavy rain expected through Friday will
likely have a significant impact on the river flooding situation in
the area. Widespread rainfall of 1 to 3 inches is possible through
Friday. However, it is still uncertain exactly where the area of
heaviest rains will occur.  In any regard, expect delayed
recessions, renewed rises, and potentially higher crests at
locations in or near flood, as well as additional flooding possible
at new locations.

Have kept Moline on the Rock River in a Flood Watch, as the forecast
crest has been trending lower with each forecast cycle.  It is now
down to just touching the 12 foot flood stage beginning late Friday
night.

Issued a Flood Watch for Marengo on the Iowa River which may rise
over its 14 foot flood stage Saturday evening as a result of routed
flows from upstream.

Minor flooding continues on the Rock River at Joslin; while Moderate
flooding continues on the Wapsipinicon River at De Witt.

A crest is forecast to work its way down the Mississippi River over
the next week to two weeks as a result of heavy rains in Minnesota.
Steady rises will be seen on the Mississippi River over the next
week; with the actual crest currently expected mid to late next week
and into the week of the Fourth of July.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...14
AVIATION...Haase
HYDROLOGY...14
Hazardous weather outlook, Jun 20, 7:52 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
752 PM CDT Wed Jun 20 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
752 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Showers and a few thunderstorms will continue but severe weather
is not expected. The main risks will be lightning and locally
heavy rainfall.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Expect widespread rain and scattered thunderstorms Thursday and
a chance of storms on Friday. The severe weather risk is low.
However, additional rounds of heavy rainfall on already saturated
ground may lead to flooding problems, including isolated flash
flooding.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

Thunderstorms are possible late Saturday into Sunday, and again late
Monday into Tuesday. It is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight and is not
anticipated on Thursday.

21

In the hours before

Local storm report, Jun 20, 6:53 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       1 S DAVENPORT           41.55N 90.60W
06/20/2018  E4.00 INCH       SCOTT              IA   TRAINED SPOTTER

&&
Local storm report, Jun 20, 7:07 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 E GREEN RIVER         41.47N 90.32W
06/20/2018  M1.00 INCH       HENRY              IL   TRAINED SPOTTER

            90 MINUTE RAINFALL.

&&
Local storm report, Jun 20, 7:13 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       1 NE KEOKUK             40.42N 91.39W
06/20/2018  E2.10 INCH       LEE                IA   TRAINED SPOTTER

&&
Local storm report, Jun 20, 7:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
06/20/2018  E1.02 INCH       HANCOCK            IL   TRAINED SPOTTER

&&
Local storm report, Jun 20, 8:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
06/20/2018  E2.50 INCH       LEE                IA   TRAINED SPOTTER

&&
Local storm report, Jun 20, 8:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HEAVY RAIN       1 SSW DAVENPORT         41.55N 90.61W
06/20/2018  M4.50 INCH       SCOTT              IA   TRAINED SPOTTER

            RAIN TOTAL SINCE 430 PM.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:42 PM CDTRiver Flood WatchDVNDubuque, Jackson24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNMuscatine, Scott24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNLouisa, Muscatine24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNLouisa24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNDes Moines, Louisa24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNDes Moines24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNDes Moines, Lee24 hr
Jun 21, 3:47 AM CDTFlash Flood WatchDVNCedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 6 more23 hr
Jun 21, 11:16 AM CDTRiver Flood WarningDVNDubuque, Jackson11 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNMuscatine, Scott15 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNMuscatine15 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNLouisa, Muscatine16 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNLouisa18 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNDes Moines, Louisa19 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNDes Moines21 days
Jun 21, 11:16 AM CDTRiver Flood WarningDVNDes Moines, Lee21 days
Jun 21, 11:16 AM CDTSpecial Weather StatementDVNCedar, Johnson, Louisa, Muscatine3 hr
Jun 21, 11:32 AM CDTRiver Flood WatchDVNClinton, Scott24 hr
Jun 21, 11:40 AM CDTSpecial Weather StatementDVNBenton, Cedar, Des Moines, Johnson, Linn, Louisa and 1 more20 min
Jun 21, 12:02 PM CDTSpecial Weather StatementDVNJohnson118 min
Jun 21, 12:11 PM CDTSpecial Weather StatementDVNBenton, Cedar, Des Moines, Henry, Iowa, Johnson and 7 more49 min
Jun 21, 1:22 PM CDTSpecial Weather StatementDVNBenton, Cedar, Iowa, Johnson, Linn, Louisa and 2 more53 min
Jun 21, 2:05 PM CDTRiver Flood WatchDVNMuscatine24 hr
Jun 21, 2:49 PM CDTSpecial Weather StatementDVNMuscatine56 min
Jun 21, 2:54 PM CDTSpecial Weather StatementDVNMuscatine66 min
Jun 21, 3:01 PM CDTSpecial Weather StatementDVNJohnson119 min
Jun 20, 8:57 PM CDTRiver Flood WatchDVNWhiteside24 hr
Jun 20, 8:57 PM CDTRiver Flood WatchDVNStephenson24 hr
Jun 20, 9:42 PM CDTRiver Flood WatchDVNHancock37 hr
Jun 21, 3:27 PM CDTFlash Flood WarningDVNHenry5 hr
Jun 21, 4:27 PM CDTSpecial Weather StatementDVNMercer33 min
Jun 21, 4:39 PM CDTSpecial Weather StatementDVNBureau, Putnam81 min

Nearby

River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.